Alert archive / Kansas / Wind Advisories in 2007

Wind Advisory 18, NWS Topeka, KS

October 21, 200711 counties in Kansas

NWS Topeka, KS issued this wind advisory at Oct 21, 2007, 4:02 AM CDT for 11 counties in Kansas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 21, 2007, 4:02 AM CDT (09:02 UTC)
Expired
Oct 21, 2007, 10:21 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2530 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
728 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS73 KTOP 210902
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
402 AM CDT SUN OCT 21 2007

...A VERY WINDY MORNING IS ON TAP FOR PARTS OF NORTHEAST AND EAST
CENTRAL KANSAS...

.A STRONG COLD FRONT WILL SLIDE SOUTHEAST ACROSS THE AREA TODAY TURNING
WINDS TO THE NORTHWEST. HOWEVER...OUT AHEAD OF THE FRONT...GUSTY
SOUTH TO SOUTHWEST WINDS OF AROUND 30 MPH WILL PREVAIL WITH GUSTS
OF 40 TO 50 MPH POSSIBLE. WITH THE APPROACH OF THE FRONT...THE
WINDS WILL GRADUALLY DIMINISH. THESE HIGH WINDS HAVE PROMPTED THE
ISSUANCE OF A WIND ADVISORY FOR AREAS GENERALLY ALONG AND
SOUTHEAST OF A WHITE CITY...ALMA...TO HOLTON LINE.

KSZ024-026-037>040-054>056-058-059-211800-
/O.NEW.KTOP.WI.Y.0018.071021T0902Z-071021T1800Z/
JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
402 AM CDT SUN OCT 21 2007

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. 

STRONG SOUTH TO SOUTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS FROM
40 TO 50 MPH ARE EXPECTED THIS MORNING AHEAD OF A SHARP COLD
FRONT. WITH THE PASSAGE OF THE FRONT WINDS WILL TURN TO THE
NORTHWEST AT 15 TO 25 MPH WITH OCCASIONAL HIGHER GUSTS.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 40 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

$$
1 follow-up statement
000
WWUS73 KTOP 211521
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1021 AM CDT SUN OCT 21 2007

...WIND ADVISORY IS CANCELLED...

KSZ024-026-037>040-054>056-058-059-211630-
/O.CAN.KTOP.WI.Y.0018.000000T0000Z-071021T1800Z/
JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-
FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
1021 AM CDT SUN OCT 21 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. THE STRONG SOUTHERLY WINDS EXPERIENCED EARLIER THIS
MORNING HAVE LESSENED AND SHIFTED TO THE EAST OF THE
AREA...THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED.

GUSTY NORTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON AND EARLY
EVENING BEHIND A COLD FRONT MOVING THROUGH THE REGION...BUT WILL
REMAIN BELOW ADVISORY CRITERIA.

$$
BLAIR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 20, 2:34 PM CDT, 13 hours 28 minutes earlier.

Area forecast discussion, Oct 20, 2:34 PM CDT, 13 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
234 PM CDT SAT OCT 20 2007

.DISCUSSION...

ANOTHER TRANQUIL AND STELLAR FALL WEATHER DAY ACROSS NORTHEAST
KANSAS THIS AFTERNOON. SHORT TERM CONCERNS REMAIN FOCUSED WITH THE
MODERATE TO HIGH FIRE WEATHER CONDITIONS PRESENT THIS AFTERNOON.
WITH SURFACE FUELS DRY EVEN WITH EARLIER RAINFALL THIS WEEK...THE
COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL BE FAVORABLE FOR AN ENVIRONMENT CONDUCIVE FOR HIGH
FIRE GROWTH DURING THE REMAINDER OF THE DAYLIGHT HOURS TODAY. REFER
TO RECENTLY ISSUED SPS FOR ADDITIONAL DETAILS.

RATHER BENIGN WEATHER CONDITIONS ARE ANTICIPATED OVERNIGHT WITH THE
EXCEPTION OF AN IMPRESSIVE LOW LEVEL JET AT H85 DEVELOPING AS THE
PRESSURE GRADIENT INCREASES. BOTH THE EURO...GFS AND WRF SUGGEST
WINDS ON THE ORDER OF 60 TO 70 KTS. EXPECT SURFACE WINDS TO REMAIN
FAIRLY BREEZY OVERNIGHT...WITH LITTLE CHANGE IN WIND CONDITIONS
EXPERIENCED THIS AFTERNOON.

CLEAR SKIES OVERNIGHT WILL GIVE WAY TO INCREASING CLOUDINESS AS
SUNDAY MORNING PROGRESSES. A COLD FRONT WILL MOVE THROUGH THE CWA
DURING THE DAYLIGHT HOURS ON SUNDAY. WINDS WILL SHIFT FROM THE WEST
UPON THE BOUNDARY PASSAGE WITH LOW CLOUDS LIKELY TO FOLLOW SUIT.
WITH COLD AIR ADVECTION AND LOW CLOUDS...EXPECT MAXIMUM TEMPERATURES
TO BE MUCH COOLER THAN EXPERIENCED TODAY. STRATIFORM POST-FRONTAL
PRECIPITATION WILL DEVELOP BEHIND THE COLD FRONT...WITH THE HIGHEST
PROBABILITY OF MEASURABLE PRECIPITATION FOUND ACROSS THE WESTERN HALF
OF THE CWA THROUGH LATE SUNDAY AFTERNOON. LITTLE TO NO SBCAPE/MUCAPE
SO THUNDER SHOULD BE ABSENT.

SYSTEM TO AFFECT THE AREA SUNDAY INTO THE WEEK HAS MOVED ONSHORE
INTO THE GREAT BASIN...AND IS LIKELY BEING SAMPLED A BIT BETTER
NOW THAT ITS OVER LAND. LATEST GFS AND ECMWF NOW COMING IN
SLIGHTLY MORE PROGRESSIVE THAN PREVIOUS SOLUTIONS...AND CUTTING
OFF LOW FURTHER SOUTH. HOWEVER COOL NORTHWEST FLOW WILL CONTINUE
TO MOVE IN BEHIND THE SYSTEM THROUGH THE EARLY PART OF THE WEEK.
HAVE KEPT HIGHS IN THE LOW 50S FOR MON/TUES TIME PERIOD...AND KEPT
HIGHEST POPS SUNDAY NIGHT INTO MONDAY AS POST FRONTAL PRECIP HAS
BEST CHANCE TO CROSS THE AREA. INSTABILITY IS MINIMAL AND VERY
ELEVATED...SO WILL KEEP MENTION OF THUNDER OUT FOR NOW ALTHOUGH A
RUMBLE OVERNIGHT MAY BE POSSIBLE.

KEPT ISOLD POPS IN FOR TUESDAY AND WEDNESDAY MOSTLY AS AN
UNCERTAINTY FACTOR. PROGRESSIVE SOLUTION WOULD CLEAR US OUT
SOMETIME TUESDAY...BUT SOME GUIDANCE STILL A BIT SLOWER WITH THE
SYSTEM SO WILL NOT YANK POPS OUT YET. HIGHS IN THE EAST WED STILL
IN THE LOW 50S...BUT WOULD BE ABLE TO CLIMB A FEW DEGREES WARMER
WEST IF UPPER SHORTWAVE RIDGE CAN BUILD IN ALONG NORTHERN BORDER.

FORECAST ON THURS/FRI AGAIN QUITE UNCERTAIN IN TERMS OF TEMP...AS
GFS AND EC BOTH SLIGHTLY RETROGRADE LOW SLIGHTLY NORTH AND EAST
BEFORE LIFTING IT INTO THE OHIO VALLEY WITH THE MEAN FLOW INTO
FRIDAY. THIS WOULD KEEP TEMPS ON THE LOW SIDE DRAWING COOLER AIR
IN FROM THE NORTH AND EAST...WHILE A MORE EASTWARD PROGRESSIVE
SOLUTION WOULD KEEP WARMER AIR IN PLACE. SPLIT THE DIFFERENCE
WEST/EAST ON THURSDAY AND WENT TOWARDS WARMER GUIDANCE FRIDAY.
HIGH PRESSURE CONTINUES TO PUSH SOUTHWARD IN NW FLOW ON SAT AND
HAVE GONE BELOW NORMAL HIGHS WITH HPC GUIDANCE AT THIS TIME.

&&

.AVIATION...

MAIN CONCERNS THROUGH THE 18Z TAF ISSUANCE WILL BE GUSTY SOUTHERLY
WINDS EXPECTED TO PERSIST THROUGH THE PERIOD. MIGHT BE SOME LOW
LEVEL WIND SHEAR POTENTIAL OVERNIGHT TONIGHT ALTHOUGH ATTM WILL
YIELD TO LATER FORECASTS TO ASSES THE SITUATION. CLOUDS WILL
INCREASE AS A COLD FRONT MOVES THROUGH SUNDAY...WITH POST FRONTAL
PRECIPITATION EXPECTED BUT BEYOND THE SCOPE OF THIS PERIOD. REFER TO
SHORT TERM FORECAST DISCUSSION FOR ADDITIONAL DETAILS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BLAIR/67
Hazardous weather outlook, Oct 20, 9:46 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT SAT OCT 20 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-220300-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
946 PM CDT SAT OCT 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

Nearby

Wind Advisories in Kansas, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.